Texas, 2023High Wind in Texas, February 22, 2023
February 22, 2023 · NWS AMA · 5 events in 5 counties and zones
February 22nd was another breezy and gusty day for much of the central to western combined Oklahoma and Texas Panhandles. During the heat of the afternoon higher winds aloft were able to mix to the surface just briefly and locations in the western combined Panhandles gusted as high as 70 mph.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
February 22nd was another breezy and gusty day for much of the central to western combined Oklahoma and Texas Panhandles. During the heat of the afternoon higher winds aloft were able to mix to the surface just briefly and locations in the western combined Panhandles gusted as high as 70 mph. A couple of these locations only had one gust exceed 58 mph, while some locations had multiple gusts exceeding 58 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 22, 2:13 PM CST, 2 hours 27 minutes earlier.
Area forecast discussion, Feb 22, 2:13 PM CST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
213 PM CST Wed Feb 22 2023
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This evening through Thursday night)
Issued at 211 PM CST Wed Feb 22 2023
Summary:
A shallow cold air mass has invaded the Oklahoma and far northern
Texas Panhandle today, with the edge of this feature advancing
farther south than any guidance had it. This front has stalled and
clouds have begun eroding behind it, so current thinking is that all
but the northeastern Panhandles will eventually see high winds and
critical fire danger at some point late this afternoon and early
this evening. These winds may also lead to a recurrence of dangers
due to blowing dust, especially in the southern Texas Panhandle.
Details:
Challenging forecast in the immediate term as a shallow cold air
mass has spilled farther southward than any model had it advancing
ahead of the event. This feature has been slowing in its advance
all day and as of 19z, this feature is located roughly along a
Clayton NM to Hartley to Fritch to Pampa to Allison arc. Behind
the front, associated stratus deck is slowly eroding south to
north, providing some hope that robust dry southwesterly flow,
expected to ramp up in response to a deepening surface low in the
lee of the Sangre de Cristos, will in fact push the edge of the
cold air mass back northeastward. That being said, latest
expectation is that this will occur too late in the day for the
northeastern Panhandles to reach strong enough winds to justify
either a High Wind Warning or a wind- driven Red Flag Warning.
Have thus trimmed portions of the northeast from both of those
headlines. As for top end wind gusts as things ramp up late this
afternoon, while most places should see gusts in the 60 to 70 mph,
still looking at the possibility for virga given the cumulus
field that has developed in NE NM. Should this occur, this could
still easily bring down a sporadic 80 mph gust from the top of the
boundary layer in the western Panhandles.
Finally, given the blowing dust that occurred with less prolific
winds yesterday, have gone with a Blowing Dust Advisory in the
southern Texas Panhandle. While this could plausibly occur in the
northwest as well if the edge of the air mass is forced
northeastward early enough, confidence on occurrence and the
potential impact of post-frontal drizzle and mist on the surface
layer of any open soil precludes including them at this time.
Ferguson
&&
.LONG TERM...
(Friday through next Tuesday)
Issued at 211 PM CST Wed Feb 22 2023
The vast majority of attention was given to the immediate term
forecast. Blended guidance was retained beyond Thursday's highs,
which were reduced in the northeast in deference to the shallow cold
air mass.
Despite no changes to numerical output, Sunday in particular stands
out as one to watch in the coming days. Guidance is in good
agreement that a robust upper low will advance over southern Nevada
and approach the Panhandles Sunday afternoon. As strong winds aloft
overspread the area, southerly flow in the low levels may advect
sufficient moisture northward for thunderstorms. Should this occur,
shear profiles would support severe thunderstorms potentially
capable of all hazards. As is the case this time of year in
potential severe weather setups, quality of the moisture return will
be paramount, with only the eastern Panhandles favored at this time.
Will need to watch this period closely - while ongoing drought
would suggest the more likely trend is for the axis of sufficient
moisture to trend eastward, overall track of the modeled upper low
appears favorable to keep some moisture far enough west. In any
case, areas west of the aforementioned moist axis would be favored
for critical fire danger during this period.
Ferguson
&&
.AVIATION...
(18Z TAFS)
Issued at 1129 AM CST Wed Feb 22 2023
IFR stratus continued to march southward this morning, leading to
poor conditions at GUY. While guidance suggests this will erode in
the next couple hours, guidance has essentially failed entirely
at predicting this, so have gone with experience and extended
mentions of IFR at GUY to 00z with amendments certainly possible
this afternoon. Luckily, stratus seems to have stalled northeast
of DHT and north of AMA, so these locations are VFR through the
next 24 hours. That being said, blowing dust may occur at these
sites, so amendments may be needed if certainty on reduced
visibility is reached. Otherwise, aviation interests should
expect strong gusts at DHT/AMA with these potentially occurring at
GUY should the front erode northeastward.
Ferguson
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 33 61 27 56 / 0 0 0 0
Beaver OK 15 38 12 43 / 0 0 0 0
Boise City OK 20 49 17 57 / 0 0 0 0
Borger TX 33 60 23 57 / 0 0 0 0
Boys Ranch TX 30 62 29 62 / 0 0 0 0
Canyon TX 32 62 28 58 / 0 0 0 0
Clarendon TX 38 62 27 50 / 0 0 0 0
Dalhart TX 24 56 23 59 / 0 0 0 0
Guymon OK 14 42 15 50 / 0 0 0 0
Hereford TX 30 63 30 62 / 0 0 0 0
Lipscomb TX 22 44 15 45 / 0 0 0 0
Pampa TX 33 57 22 52 / 0 0 0 0
Shamrock TX 38 57 23 47 / 0 0 0 0
Wellington TX 40 60 27 49 / 0 0 0 0
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 9 PM CST this evening for TXZ001>003-
006>009-011>014-016>019-317.
Red Flag Warning until 8 PM CST this evening for TXZ001>003-
006>020-317.
Blowing Dust Advisory until 9 PM CST this evening for TXZ006>009-
011>014-016>019-317.
OK...High Wind Warning until 9 PM CST this evening for OKZ001-002.
Red Flag Warning until 8 PM CST this evening for OKZ001-002.
&&
SHORT TERM...77
LONG TERM....77
AVIATION...77Hazardous weather outlook, Feb 22, 2:17 PM CST, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
217 PM CST Wed Feb 22 2023
OKZ001>003-TXZ001>020-317-231000-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
217 PM CST Wed Feb 22 2023
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...This Afternoon and Tonight.
A Red Flag Warning is in effect for all but the northeastern
Panhandles due to expected critical fire weather conditions late
this afternoon.
A High Wind Warning is also in effect for all but the northeastern
Panhandles and the eastern fifth of the southern Texas Panhandle.
Blowing dust may accompany the high winds. A Blowing Dust
Advisory is in effect for the western four fifths of the southern
Texas Panhandle as a result.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Sunday may bring critical fire weather conditions to the western
Panhandles and the potential for a severe thunderstorm to the
eastern Panhandles.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Area fire managers and emergency officials should be alert for
critical fire weather conditions today and Sunday.
In the hours before
Local storm report, Feb 22, 4:10 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
410 PM CST WED FEB 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM NON-TSTM WND GST 3 SW DALHART 36.02N 102.55W
02/22/2023 M59 MPH HARTLEY TX ASOS
59 MPH WIND GUST OBSERVED AT DALHART ASOS.
FIRST REPORT FOR THIS LOCATION. EVENT IS
ONGOING.
&&
PVHigh Wind, Dallam
- When
- February 22, 4:40 PM CST to 5:42 PM CST
- Where
- Dallam forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.278, -102.602 (the zone’s center; the record gives no point)
A mesonet station located near Texline measured multiple wind gusts in excess of 58 mph between 1640CST and 1742CST.
High Wind, Oldham
- When
- February 22, 4:43 PM CST to 5:55 PM CST
- Where
- Oldham forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.405, -102.603 (the zone’s center; the record gives no point)
A mesonet station located near Romero measured several wind gusts in excess of 58 mph between 1643CST and 1755CST.
High Wind, Hartley
- When
- February 22, 5:04 PM CST
- Where
- Hartley forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.840, -102.603 (the zone’s center; the record gives no point)
High Wind, Moore
- When
- February 22, 7:37 PM CST
- Where
- Moore forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.838, -101.893 (the zone’s center; the record gives no point)
High Wind, Potter
- When
- February 22, 8:06 PM CST
- Where
- Potter forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in Michigan, February 22 to 23, 20231 death · $3.1 million · 18 events
- Ice Storm and Heavy Snow in Michigan, February 22 to 23, 2023$46 million · 12 events
- Winter Storm and Avalanche in New Mexico, February 22 to 23, 2023$1.0 million · 68 kt wind · 55 events
- Wildfire in Tennessee, February 22 to 23, 2023$500,000 · 1 event
- Damaging Winds in Illinois, February 22, 2023$130,000 · 61 kt wind · 11 events
- Winter Storm and High Wind in Arizona, February 22, 2023$70,000 · 80 kt wind · 12 events
- Strong Wind in Kentucky, February 22, 2023$22,000 · 22 events
- Strong Wind in Illinois, February 22, 2023$19,000 · 19 events
- Damaging Winds and Strong Wind in Arkansas, February 22, 2023$36,000 · 50 kt wind · 3 events
- Winter Storm and Extreme Cold in Colorado, February 22 to 23, 202328 events
- Extreme Cold in Nebraska, February 22 to 24, 202323 events
- Tornado and Flash Flooding in California, February 22 to 25, 2023EF0 · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1080472, 1080442, 1080470, 1080468, 1080441.